Winter Weather, Livingston
- When
- January 12, 1:00 AM CST to 9:00 AM CST
- Where
- Livingston forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.892, -88.558 (the zone’s center; the record gives no point)
A strong double-barreled low pressure system brought two waves of accumulating snow to the region beginning during the early morning hours of January 12th through late morning then again later that evening through the early morning of January 13th. The first wave of snow was very heavy and wet and combined with winds gusting as high as 55 mph which brought down tree limbs and power lines.
Every event with a place to put it; 41 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A strong double-barreled low pressure system brought two waves of accumulating snow to the region beginning during the early morning hours of January 12th through late morning then again later that evening through the early morning of January 13th. The first wave of snow was very heavy and wet and combined with winds gusting as high as 55 mph which brought down tree limbs and power lines. Nearly 100,000 customers lost power at the height of the snow and high winds on the morning of the 12th. A wind gust to 58 mph was measured in Montrose Harbor in Chicago and a wind gust to 55 mph was measured at O'Hare Airport. Power lines were blown down across railroad tracks, halting rail traffic near Route 22 and Route 59 in Barrington. The snow changed to mainly rain for areas southeast of Interstate 55 during the afternoon of the 12th and then another period of snow moved across the area during the evening of the 12th.
A 44 year old man was found unresponsive in a driveway on Brookside Glen Drive in Tinley Park while shoveling snow on January 12th and was taken to a local hospital where he was pronounced dead.
Much colder air spread into the area on the 13th along with additional light snowfall, especially during the evening of the 13th causing significant blowing snow and low visibilities across much of northern Illinois and near blizzard conditions in open areas. Winds gusted as high as 40 mph.
Total snowfall amounts of 8 to 12 inches fell across most of north central and northwest Illinois with an area of 12 to 14 inches in far northern Illinois near the Wisconsin state line. Some of the highest storm total snowfall amounts reported included 13.6 inches near Bull Valley; 13.5 inches four miles northeast of Harvard; 13.3 inches in LaSalle; 13.1 inches near Timberlane; 12.0 inches in Long Lake; 11.6 inches near Hampshire; 11.1 inches in Capron; 10.5 inches three miles west of Elgin; 10.0 inches in Lake Villa; 9.7 inches near Palatine; 9.3 inches in DeKalb; 9.1 inches four miles northwest of Rockford; 9.0 inches near Amboy; 8.8 inches four miles southeast of West Chicago; 8.0 inches five miles southeast of Monee; 8.0 inches in Hoffman Estates; 7.7 inches in Peotone; 7.5 inches in Bourbonnais; 7.5 inches four miles southwest of Plainfield; 6.3 inches near Rockdale and 6.1 inches four miles northwest of Coal City. Chicago O'Hare Airport measured 6.7 inches and Rockford Airport measured 7.3 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 11, 11:20 PM CST, 1 hour 40 minutes earlier.
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1120 PM CST Thu Jan 11 2024
.UPDATE...
Issued at 955 PM CST Thu Jan 11 2024
The winter storm is now on our doorstep this evening as we
continue to monitor upstream trends. Impressive dynamics over a
large footprint across the central CONUS are becoming evident via
radar and satellite imagery with a blossoming baroclinic leaf
across the MO/mid-MS valleys and rapidly developing convection
across OK/AR. The congealing area of both clusters of upstream
convection will align well with substantial moisture transport and
deep isentropic ascent into the CWA concurrent with a contracting
low to mid-level baroclinic zone late tonight into mid-morning
Friday. A resulting impressive F-Gen signal with slowing northward
extent combined with 7C/km 700-400 hPa lapse rates yields some
concern that 1-2"/hr snowfall will become common within the precip
shield well into Friday morning. The embedded convective elements
within the precip shield (and perhaps a stray rumble of thunder
south of the Chicago metro) supports increasing forecast snowfall
totals through at least late morning Friday. The incoming 00Z CAM
suite is in surprisingly good agreement that 1hr QPF rates will
reach 0.1-0.2" per hour for several hours into the Chicago metro
between 4-9am. Even with SLR values potentially as low as 5-7:1,
snowfall totals of 3-5" of very wet snow would not be surprising
in just a few hours.
No changes to headlines were made with the updates as the bulk of
increase in the snowfall forecast is within the ongoing Winter
Storm Warnings. But we will continue to highlight the potentially
very hazardous morning commute across all of northern Illinois and
especially within the Chicago metro.
Kluber
&&
.SHORT TERM...
Issued at 300 PM CST Thu Jan 11 2024
Through Saturday...
Key Messages for the Winter Storm:
- Major winter storm (>80% confidence in warning impacts in warned
counties) with periods of heavy, primarily wet snow and strong
easterly winds pre-dawn Friday through Friday evening and
lighter snow with strong westerly winds and blowing/drifting
snow impacts lingering through at least Saturday morning.
- Winter Storm Warning issued for northern Illinois near and north
of the Illinois and Kankakee Rivers, with Winter Weather
Advisories south and east where confidence is lower in magnitude
of impacts.
- Winter Weather Advisories issued for a tier of counties south of
the Winter Storm Warning where snow is expected to change
entirely to rain, and across our southern tier of counties where
the combination of snow and strong westerly winds Friday night
will lead to hazardous conditions. (In other words, all forecast
zones will be in a winter headline Friday evening).
- A period of heavy (60-70%+ chance of >1"/hour) to briefly
intense (30-40% chance of >2"/hour) snowfall rates is likely
just prior to and during the Friday AM commute, centered over
northern Illinois near/north of the Illinois and Kankakee
Rivers, paired with easterly wind gusts to 30-35 mph.
- The next round of hazardous to dangerous travel conditions with
1"+ hour snowfall rates will spread southeast mid Friday
afternoon through Friday evening. Strong northwest to west winds
gusting up to 45 to 50 mph Friday evening and night may cause
blowing and drifting snow and very low visibility, especially on
north to south oriented roads.
- Strong onshore winds off a still mild Lake Michigan will once
again likely cut into if not eliminate snow accumulations near
the immediate shore, especially late Friday morning through the
early evening, including east of I-90/94 in Illinois, and north
of I-80/94 in Indiana.
- After the "thump" of snow through mid Friday morning, the
rain/snow line will push as far north as the I-80/I-88 corridor,
limiting additional accumulations for several hours before
changing back to snow in the afternoon and evening.
Additional Important Forecast/Potential Impacts Details:
- Similar to previous storm, the first phase through the day on
Friday will feature low ratio (8:1 or less), heavy, wet snow
with the rain/snow line likely spreading to north of the I-80
corridor (as far north as I-88 corridor) and temperatures in the
lower to mid 30s. Snowfall rates of 1"/hour to briefly higher
will become common again Friday afternoon spreading from
northwest to southeast as the mid-level deformation axis pivots
across.
- The snow ratio will become drier (10-15:1+) as temperatures
quickly fall Friday night and NW to W winds gust to 40-50 mph,
(strongest I-80 and south) resulting in the potential for near
white out conditions as snow becomes more readily blown around
atop the wet underlying snow. Moderate snowfall rates appear
probable for at least a portion of the evening in the comma head.
The worst conditions may occur on north to south oriented roads
in open areas due to the westerly direction of the winds.
- Hazardous conditions with periods of snow showers and blowing
snow will continue into or through the day on Saturday with
temperatures in the teens-20s and wind chills of 0-10F.
Important Items of Lingering Forecast Uncertainty:
- Exact Storm Track: Consistent global operational/ensemble mean
(especially ECMWF/EPS and GFS/GEFS) guidance consensus tracks a
deepening (down into the 970s mb) low pressure from southern
Illinois into lower MI Friday-Friday night. Such a dynamic
system can be expected to have near term wobbles, affecting
important forecast details. A farther north (south) low track
would entail farther north (south) 700 mb and 850 mb lows and
the rain/snow line and dry-slot issues farther north (south),
affecting temperatures, snow totals, wind magnitudes etc.
Warning counties reflect areas with highest confidence in 6"+
amounts and warning level impacts, including during the Friday
morning commute. Given the likelihood of the rain/snow line
(aside from marine influence snow/rain mix) surging north to and
even a bit north of the I-80 corridor, there will likely be a
several hour period of rain or a non-accumulating mix. This cut
into the snowfall forecast, including in far northwest Indiana,
resulting in confidence being too low for a warning in Lake and
Porter Counties and Kankakee County.
- Onset Timing of Heavy, Wet Snow Early Friday: Guidance varies a
bit on the specifics of top-down saturation and heavy
WAA/isentropic ascent/f-gen driven thump of snow beginning, but
unsurprisingly with such strong forcing and anomalous moisture
transport, the start time generally moved up to the pre-dawn
hours of Friday, so the winter headlines were started at 3 AM
across the area. The evening shift will assess potential for
snow onset to be any earlier than current expectations. As noted
in key messages, the very high moisture, lift, steep lapse rates
through and above the DGZ, and pockets of upright instability
point toward a distinct potential for briefly intense (2"+ hour)
snowfall rates across portions of northern Illinois pre-dawn
through mid morning Friday.
- Potential for Near Blizzard Conditions Friday Night: True 3-hour
blizzard criteria (visibility <1/4 mile and wind gusts >35 mph)
is very rare to meet and usually in our area involves an overlap
with heavily falling drier snow and the strongest winds. The
initially wet snow will take some time to become fluffier/higher
ratio and by then (mid-late Friday evening), snow rates will
likely be on the downswing. Make no mistake, dangerous if not
life-threatening travel is likely in the warned areas, but
confidence in needing a Blizzard Warning is low (less than 30%).
- Hazardous Conditions South of I-80 Friday Night: Where primarily
rain is expected for several hours or more, the precipitation
will quickly change back to snow Friday evening as the surface
low tracks into lower Michigan and colder air surges in. The
strongest westerly wind gusts, up to or even briefly in excess
of 50 mph, are expected to occur south of I-80 late Friday
evening and early overnight. Despite only 1-3/2-4" of new snow
amounts, warning-type impacts are a distinct possibility,
particularly from blowing/drifting snow issues on north to
south roads. With the lower snow amounts forecast, confidence is
lower in the magnitude of impacts, so opted to issue an
advisory for these areas. An upgrade to a warning remains
possible, with the best chance of this being in Lake and Porter
Counties.
- Extent of Limits to Accums Near Lake on Friday: Strong east-
northeast winds again expected to keep temps above freezing,
though uncertainty on specifics of how far inland accums will be
cut down and how deep into Friday evening snow accums ramp up.
Thinking for the immediate shore, including Chicago, is that the
best chance for pavement accumulations will be during the burst
of heavy, wet snow early Friday, with quite possibly little/no
additional accumulation until temperatures cool down Fri.
evening. The gradient between snow amounts along the lake and a
bit inland and several miles will likely be sharper than shown
in the official forecast.
- Specifics on Snow Amounts Inland: This dynamic and deepening
system with an ample moisture feed has the likelihood to produce
8"+ (per warning text) to even 12"+ amounts in spots across
portions of interior northern Illinois. However, the low ratios
and temperatures near to above freezing for a time on Friday
increases uncertainty in the snowfall forecast more than the
typical uncertainty in a winter storm, similar to the previous
storm. For the latest snow amount forecast and probabilities of
exceedence, go to the probabilistic winter page or view our
latest DSSPacket.
Castro
&&
.LONG TERM...
Issued at 318 PM CST Thu Jan 11 2024
Saturday night through Thursday...
Key Message: Dangerously cold temperatures and wind chills for most
of next week, especially Monday and Tuesday.
After the snow tapers off Saturday, bitterly cold air will move into
the region Saturday night and persist through most of next week.
Subzero low temps are expected each morning Sunday through Thursday
with single digit lows continuing into at least Friday. Monday and
Tuesday continue to look like the coldest days, with overnight lows
from -10 to -15 for much of the area and wind chills dropping toward
warning criteria levels of -30. Even during the daytime, wind chills
may remain in the -10 to -20 range through Wednesday before
"warming" into the single digits above zero for the remainder of the
week.
At this time we are not seeing additional major storms on the
horizon next week, but periods of flurries or light snow are
possible as weaker disturbances move through the area.
Lenning
&&
.HYDROLOGY...
Issued at 129 PM CST Thu Jan 11 2024
Key Messages:
* Increasing threat for rivers to reach bankfull mainly southeast of
Interstate 55 (Vermilion, Kankakee, Iroquois rivers and Sugar
Creek.
* Increased threat for ice jams and associated flooding on all area
rivers from next weekend onward.
Discussion:
The hydrologic forecast for the next several days is complicated for
the area due to uncertainty in precipitation types, precipitation
amounts, and river levels during the upcoming period of very cold
weather. Rainfall over the last several days, generally southeast of
I-55, has increased soil moisture and river levels. With the next
system tonight through and Saturday, a period of rainfall is also
expected, with the highest liquid precipitation totals likely
occurring again across to the southeast. As we enter the period of
very cold temperatures Saturday into Sunday, attention will shift
toward concerns for river ice and frozen soils. Although a period of
temperatures averaging <0F for several days is often followed by
widespread river ice and at least a few ice jams, elevated river
conditions can increase the production of river ice further. With
cold weather expected to remain in place for most of next week, a
prolonged period of river ice generation will exist, along with the
potential for significant frost depth penetration in area soils.
Accumulated precipitation on Friday prior to the changeover back to
snow on Friday afternoon will be the most important factor relating
to crests on rivers and streams. The HREF LPMM indicates 0.75-1.25
inches, with the heaviest axis from generally Ottawa to Chicago. The
NBM mean is slightly higher with 1.25-1.50 and a 10th to 90th
percentile range from 0.9 to 1.75 inches. The NBM's heaviest axis is
slightly different, from generally Paxton to Chicago. The highest
overlap in QPF locations includes the Vermilion River Basin, the
lower Kankakee River Basin, and the Thorn Creek Basin. To the south,
in the headwaters of the Kankakee River Basin, precipitation is
likely to remain liquid for a longer period of time, but more
uncertainty exists in the QPF. River forecasts from NCRFC currently
assume approximately 1.0 inches averaged across the Kankakee and
Iroquois river basins, which yields multiple locations nearing or
exceeding bankfull. This assumption appears reasonable based upon
the mentioned model uncertainties. If some of the high rainfall
totals occur, a few rivers may see minor flooding, but the chance
for more significant flooding (moderate or major) appears very low
(<5%) at this time.
By late weekend into early next week, temperatures will quickly
become favorable for the rapid formation of river ice area-wide.
Mild temperatures during December and early January may initially
slow the development of ice due to river temperatures of 35-40F.
Water temperatures will likely cool quickly, with rapid river ice
formation likely by Monday. Isolated freeze-up ice jams will be
possible across the area, but may be more likely southeast of I-55.
Elevated river levels from recent rain and forecasted rain will
likely increase frazil ice production. Ice-prone areas in the
Kankakee River Basin will need to be watched carefully next week as
even small increases in water level due ice jams will cause flooding
due to elevated river levels. River ice flowing from tributaries
into the Illinois River, in additional to river ice that forms
locally, may cause impacts to shipping. Ensemble temperature
forecasts suggest a low chance of high temperatures consistently
exceeding 20F through next week, which may signal an extended period
of river ice problems.
WSL
&&
.AVIATION...
For the 06Z TAFs...
Key Aviation Messages:
- Rapidly deteriorating conditions from SN early this morning
through mid-morning, with a period of visibility nearing
airfield mins in the 10-14Z window
- Slight decrease in SN rates late morning and early afternoon
before another period of SN/+SN at or below airfield mins
22Z-01Z.
- Increasing WNW winds to 30 knots with BLSN/DRSN overnight into
Saturday morning
An initial round of SN with 1-2"/hr rates and visibility at 1/2SM
is expected in the 10-14Z window in tandem with increasing E
gusts to around 25 knots. 1/4SM visibility is possible during this
period, but the expected wet nature of the SN (i.e. larger
snowflake aggregates) and minimal BLSN may limit the lowest
visibility potential.
SN intensity will then slightly diminish for several hours late
morning into early afternoon, with RA mixing in at MDW and
possibly briefly ORD. E winds will also gust up to 30 knots during
this time. As the surface low nears the area later in the
afternoon, SN intensity is expected to quickly increase and
produce frequent periods of 1/2SM visibility in the 21-03Z window.
Confidence is now high enough to introduce a period of 1/4SM +SN
from 22-01Z when snowfall rates surpass 1"/hr. Winds during this
time are expected to diminish to under 15 knots during this time.
By mid-evening, winds will quickly veer NW around 10 knots behind
the surface low then increase to W gusts to 30 knots by shortly
after 06Z. Intensity of -SN will also begin to diminish, though
BLSN concerns will increase through Saturday morning.
Kluber
&&
.MARINE...
Issued at 420 PM CST Thu Jan 11 2024
A strong area of low pressure will move from south/central IL
Friday morning to central lower MI by Saturday morning. Easterly
winds will steadily increase early Friday morning with gales to 35
to 40 kt likely, especially across the IL nearshore waters. Winds
will shift to the northeast Friday afternoon as the low
approaches and will diminish in strength for a short time into
early Friday evening. As the winds turn northwesterly to westerly
Friday evening and overnight, speeds and gusts will rapidly
increase with gales to 40 to 45 kt expected. The potential for a
few storm force gusts remains for the Indiana nearshore, but
confidence was too low for a storm warning.
The strongest winds will likely diminish by mid morning Saturday
with gusts into the 30kt range persisting into Sunday. A Gale
Warning is in effect from Friday morning through Saturday evening,
though again there will be a lull in the most hazardous conditions
Friday afternoon into early Friday evening before the northwest to
winds quickly strengthen back to gale force.
Much colder air will spread across the region this weekend into
next week and if the winds remain strong enough, freezing spray
will likely develop Saturday night and Sunday.
CMS/Castro
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Winter Storm Warning...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
ILZ011-ILZ012-ILZ013-ILZ019-ILZ020-ILZ021-ILZ103-ILZ104-
ILZ105-ILZ106-ILZ107-ILZ108...3 AM Friday to noon Saturday.
Winter Weather Advisory...ILZ023-ILZ032...3 AM Friday to noon
Saturday.
Winter Weather Advisory...ILZ033-ILZ039...6 PM Friday to noon
Saturday.
IN...Winter Weather Advisory...INZ001-INZ002...3 AM Friday to noon
Saturday.
Winter Weather Advisory...INZ010-INZ011-INZ019...6 PM Friday to
noon Saturday.
LM...Gale Warning...IL nearshore waters...3 AM Friday to 6 PM
Saturday.
Gale Warning...IN nearshore waters...6 AM Friday to 9 PM
Saturday.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous Weather Outlook National Weather Service Chicago/Romeoville IL 315 PM CST Thu Jan 11 2024 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-122115- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 315 PM CST Thu Jan 11 2024 /415 PM EST Thu Jan 11 2024/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Tonight. Weather hazards expected... Elevated Snow Risk After Midnight. DISCUSSION... Snow will spread across the area primarily north of US 24 after midnight and continue after daybreak Friday. Snow rates greater than 1 inch per hour will lead to slippery to hazardous travel conditions. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Friday and Friday Night... Elevated Non Thunderstorm Wind Risk. Significant Snow Risk. Saturday... Elevated Excessive Cold Risk. Elevated Non Thunderstorm Wind Risk. Limited Lakeshore Flood Risk. Sunday through Wednesday... Elevated to Significant Excessive Cold Risk. DISCUSSION... Additional snow will fall across the region especially north of Interstate 80 throughout the day on Friday. Friday night, snow will taper as westerly winds increase and gust 45 to 50 mph leading to areas of blowing snow and very low visibility. Bitterly to dangerously cold air will spread into the region Sunday night through Tuesday night with wind chills as low as 30 degrees below zero. River ice is expected to rapidly build up on area rivers Sunday into early next week as a much colder arctic airmass moves into the area. This will bring a threat for ice jam related flooding on area rivers into next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-122115- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 315 PM CST Thu Jan 11 2024 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Tonight. Weather hazards expected... Hazardous conditions for small craft. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Friday... Gale force winds and or very hazardous waves are likely. Saturday... Gale force winds and or very hazardous waves are likely. Limited Freezing Spray Risk. Sunday through Wednesday... Hazardous conditions for small craft are likely. Borchardt Visit us at www.weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The national radar mosaic for the moment the first event began.
21 winter weather, 19 winter storm, 1 high wind. Local standard time, as filed.
A wind gust to 58 mph was measured at the Montrose Harbor Light.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Winter Storm, Southern Cook County | 2024-01-12 | 44 | Male | Outside/Open Areas | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, January 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1149884, 1149885, 1149846, 1149878, 1149877, 1149860, 1149869, 1149870, 1149872, 1149876, 1149879, 1149880, 1149881, 1149882, 1149883, 1149849, 1149855, 1149857, 1149859, 1149848, 1149852, 1150473, 1150452, 1150453, 1150454, 1150455, 1150456, 1150457, 1150458, 1150459, 1150460, 1150461, 1150462, 1150463, 1150464, 1150465, 1150466, 1150467, 1150468, 1150469, and more.